Hail, Rock
- When
- August 22, 11:09 PM CST
- Where
- Rock County, 1.47 mi NNW of Luverne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.690, -96.230
A thunderstorm produced quarter size hail and damaging wind gusts near Luverne in extreme southwest Minnesota on the late evening of August 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced quarter size hail and damaging wind gusts near Luverne in extreme southwest Minnesota on the late evening of August 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 22, 7:30 PM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT MON AUG 22 2011 .DISCUSSION... STRONG CAPPING REMAINS IN PLACE ACROSS THE FORECAST AREA THIS EVENING...WHICH HAS PREVENTED THUNDERSTORM DEVELOPMENT...DESPITE VERY UNSTABLE CONDITIONS. SOME ACCAS SHOWERS SHOWING UP ON RADAR IN THE VICINITY OF A VERY WEAK MID LEVEL WAVE NEAR OUR NORTHEAST CORNER AND AHEAD OF A WEAK DRYLINE FEATURE LOCATED FROM A WATERTOWN TO MITCHELL TO AINSWORTH LINE. STILL COULD SEE AN ISOLATED HIGH BASED SHOWER OR THUNDERSTORM THIS EVENING ACROSS THE AREA...BUT HAVE TRIMMED BACK POPS TO LESS THAN 20 PERCENT THROUGH AROUND MIDNIGHT GIVEN THE STRONG CAPPING AND POOR CUMULUS FIELD. MEANWHILE...A VIGOROUS SHORTWAVE...CLEARLY DEFINED ON WATER VAPOR IMAGERY CONTINUES TO DIVE SOUTHEASTWARD TOWARDS BISMARCK NORTH DAKOTA ALONG THE LEFT EXIT REGION OF THE JET. THIS POTENT WAVE SHOULD BE ENOUGH TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. CURRENT TRACK WOULD BRING THE BULK OF ACTIVITY NORTH OF THE CWA...HOWEVER COULD SEE THE SOUTHERN EXTENT CLIP OUR NORTHEASTERN CWA WITH SOME STRAY STORMS FOCUSING MAINLY EAST OF I90. HAVE ADJUSTED POPS TO REFLECT THIS CHANGE AND FOCUS CHANCES IN THESE AREAS. && .AVIATION... WITH THE EXCEPTION OF A COUPLE VERY SMALL SHOWERS...STRONG MID-LEVEL CAPPING INVERSION HAS PREVENTED CONVECTION FROM REALLY DEVELOPING THIS EVENING. EXPECTATION IS THAT CONVECTION WILL LIKELY FOCUS FARTHER NORTH WITH UPPER WAVE IN SOUTHERN ND. WHILE A FEW THUNDERSTORMS COULD GET DOWN TO HON...FSD AND SUX...THE PROBABILITY IS SO LOW THAT WILL NOT INCLUDE IN TAF AT THIS TIME. OTHERWISE...WINDS WILL DECREASE AS ATMOSPHERE DECOUPLES WITH SUNSET. WITH DEW POINTS IN THE LOWER 70S AND LONGER NIGHT...SOME FOG MAY DEVELOP IN THE BIG SIOUX VALLEY TO LOWER VSBYS TO MVFR. KSUX WITH MORE OF A DRAINAGE WIND MAY EVEN SEE IFR CONDITIONS FOR A FEW HOURS. OTHERWISE...TUESDAY WILL SEE WINDS GRADUALLY VEER TO SOUTHWEST AND WEST THROUGH THE DAY./SCHUMACHER && .PREV DISCUSSION... THUNDERSTORM DEVELOPMENT/INITIATION IS THE BIG QUESTION THIS EVENING. FEEL HEATING IS STRONG ENOUGH TO POP A FEW STORMS BY THE END OF THE AFTERNOON MAINLY OVER THE WESTERN FORECAST AREA. FURTHER EAST...HEATING ALONE NOT LIKELY TO BREAK CAP. BOUNDARIES WITH THE STRONG INFLUX OF MOIST AIR MAY AID DEVELOPMENT AND THIS APPEARS TO BE A FACTOR IN THE CONSISTENT DEVELOPMENT OF END OF THE AFTERNOON STORMS ALONG THE MO RIVER FROM YKN SOUTHEAST BY THE HRRR. STORMS IN THE EAST MAY DEVELOP WITH THE LOW LEVEL JET INCREASE LATER TONIGHT...OR FROM THE INCREASE IN THE MORE ISOLATED STORMS WEST AS THEY MOVE EAST INTO MORE FAVORABLE AIR. WHAT HAS NOT CHANGED IS WHAT LOOKS LIKE A HIGH CONDITIONAL THREAT OF SEVERE WX FOR ANY STORMS THAT DEVELOP. FOR THIS REASON WILL MENTION ISOLATED SEVERE STORMS IN FORECAST. TEMPERATURES TONIGHT WILL BE HELD MAINLY TO 70 OR A BIT WARMER FOR LOWS IN THE INCREASINGLY HUMID AIR AND CONTINUING BREEZE. LOW LEVEL FLOW VEERING TO SOUTHWESTERLY SHOULD AID IN DECREASING CLOUDS WEST LATE TONIGHT. / WILLIAMS THE CHANCES FOR THUNDERSTORMS ON TUESDAY CONTINUE TO LOOK MINOR AS THE WAVE THAT SWINGS THROUGH TONIGHT WILL SET UP A FAIRLY DEEP AND WELL MIXED ENVIRONMENT. VERY LITTLE CONVERGENCE IS EXPECTED WITH WEST TO NORTHWEST WINDS THROUGH THE COLUMN AND WITH FAIRLY STOUT CAP AROUND +13 AT 700MB IT LOOKS LIKE THE BETTER CHANCES WILL BE TO THE EAST OF THE AREA. THE WELL MIXED AND WARM ENVIRONMENT WILL BRING THE POTENTIAL FOR VERY HOT CONDITIONS...SO WILL CONTINUE HIGHS IN THE 90S FOR MOST LOCATIONS. DID BRING A BIT MORE OF A WESTERLY COMPONENT TO THE WIND FIELD IN THE AFTERNOON THAN THE MODELS HINT AT WITH DEEP MIXING AND ALSO LOWERED DEW POINTS...BUT WITH A FAIRLY WEAK PUSH DID NOT TANK THE DEW POINTS AS LOW AS THEY MIGHT GO WITH A STRONGER PUSH. COOL ADVECTION DEVELOP TUESDAY NIGHT AND CONTINUES INTO WEDNESDAY. THIS WILL BRING A SIGNIFICANT DECREASE TO DEW POINTS AND HIGH TEMPERATURES WEDNESDAY WILL BE ABOUT 10 TO 15 DEGREES COOLER...BUT STILL AT OR ABOVE NORMAL. WEDNESDAY MORNING SHOULD START OUT IN THE 60S THEN TOP OUT IN THE 80S. WEDNESDAY NIGHT INTO THURSDAY WILL SEE HIGH PRESSURE MOVE THROUGH WITH RETURN FLOW SETTING UP ON THURSDAY...WITH BREEZY CONDITIONS LIKELY IN CENTRAL SD ON THURSDAY AFTERNOON. THERE WILL BE A WEAK WAVE THAT PASSES THROUGH ON WEDNESDAY NIGHT BUT WITH LITTLE OR NO INSTABILITY IN THE LOW LEVELS AND ONLY GRADUALLY INCREASING LAPSE RATES ALOFT WILL NOT ADD ANY POPS AT THIS TIME. LOWS MAINLY IN THE 50S ON THURSDAY MORNING WITH DECENT RADIATIONAL COOLING...ESPECIALLY IN THE EAST...THEN HIGHS AGAIN THE 80S. IN THE LATTER PERIODS(FRI/MON)...THE DEVELOPMENT OF FASTER WEST TO NORTHWEST FLOW ALOFT LIKELY TO BRING A MORE CHANGEABLE ATMOSPHERE TO THE NORTHERN PLAINS THROUGH THE PERIOD. EARLY IN THE PERIOD THE MODELS ARE NOT OVERLY AGREEABLE ON THE HANDLING OF THE JET MAX WHICH WILL BRING A CHANCE FOR THUNDERSTORMS AND SOME DECENT WARMING. WILL CONTINUE TO LEAN TOWARDS A DECENT CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON AND NIGHT WITH FRIDAY A FAIRLY HOT DAY. AS THE WAVE DEPARTS ON SATURDAY COOLER AIR WILL BUILD SOUTHWARD AND COULD BEGIN AN EXTENDED PERIOD OF BELOW NORMAL TEMPERATURES. IN FACT...IF THE 6Z GFS AND 0Z ECMWF PAN OUT...WOULD NOT BE SURPRISED TO SEE HIGHS IN THE 60S TO LOWER 70S ON MONDAY AS A FAIRLY STRONG WAVE IS PROGGED TO MOVE THROUGH. AHEAD OF THIS WAVE STILL EXPECT A GOOD CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT SO WILL KEEP POPS IN FOR THIS. && .AVIATION... VFR CONDITIONS WILL GIVE WAY TO LOCAL MVFR TO IFR CONDITIONS IN THUNDERSTORMS THROUGH 06Z MAINLY EASTERN HALF OF FORECAST AREA. CONDITIONS OUTSIDE OF STORMS SHOULD REMAIN VFR. AFTER 06Z STORMS WILL END FROM THE WEST THROUGH 15Z. AREAS OF CEILINGS AROUND 1K FEET AND VISIBILITIES 3-5SM IN FOG LIKELY EASTERN PART OF FORECAST AREA 09Z-14Z. GENERALLY VFR EXPECTED 15Z-24/00Z. / WILLIAMS && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 438 PM CDT MON AUG 22 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 438 PM CDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA. A FEW STORMS COULD PRODUCE HAIL TO QUARTER SIZE AND 60 MPH WIND GUSTS...HOWEVER STRONG CAPPING WILL LIKELY PREVENT MORE WIDESPREAD DEVELOPMENT. THE SEVERE STORM THREAT APPEARS TO BE GREATER EAST OF INTERSTATE 29 AFTER 10 PM THIS EVENING WITH AN INCREASE IN THE LOW LEVEL JET EXPECTED OVER THE REGION. SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO GOLF BALL SIZE AND 70 MPH OR GREATER WIND GUSTS ARE POSSIBLE. THE SEVERE THREAT WILL DECREASE AFTER 3 AM TONIGHT. FLOODING... MINOR TO MODERATE FLOODING ON THE JAMES RIVER WILL CONTINUE OVER THE NEXT FEW WEEKS...BUT RIVER LEVELS WILL SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED TO BE BELOW FLOOD STAGE TOWARD THE END OF AUGUST INTO EARLY SEPTEMBER. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN CHAMBERLAIN AND SIOUX CITY...WITH RIVER LEVELS CONTINUING TO DROP VERY SLOWLY. THE MISSOURI RIVER AT SOUTH SIOUX CITY IS EXPECTED TO FALL BELOW FLOOD STAGE BEFORE THE END OF AUGUST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE EXITING OVER SOUTHWESTERN MINNESOTA AND NORTHWESTERN IOWA ON TUESDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 4 SE ROSWELL 43.97N 97.65W
08/22/2011 M0.88 INCH MINER SD TRAINED SPOTTER
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 2 SSE WINFRED 43.97N 97.35W
08/22/2011 M1.75 INCH LAKE SD NWS EMPLOYEE
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM HAIL 2 E WINFRED 44.00N 97.32W
08/22/2011 E1.00 INCH LAKE SD EMERGENCY MNGR
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM HAIL 7 S MADISON 43.91N 97.11W
08/22/2011 E1.00 INCH LAKE SD EMERGENCY MNGR
ALSO 40 MPH WIND GUSTS.
&&
MDBThe Sioux Falls radar (KFSD), 42 km away, was scanning. The volume nearest the first event began at 05:07 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341090, 341091.